|Year : 2012 | Volume
| Issue : 4 | Page : 531-532
Phenobarbital induced Stevens-Johnson syndrome in a child
Sumit Gaur1, Rupali Agnihotri2
1 Department of Pedodontics and Preventive Dentistry, Manipal College of Dental Sciences, Manipal University, Manipal, Karnataka, India
2 Department of Periodontics, Manipal College of Dental Sciences, Manipal University, Manipal, Karnataka, India
|Date of Submission||12-Jul-2011|
|Date of Decision||26-Mar-2012|
|Date of Acceptance||30-Apr-2012|
|Date of Web Publication||3-Aug-2012|
Department of Periodontics, Manipal College of Dental Sciences, Manipal University, Manipal, Karnataka
Source of Support: None, Conflict of Interest: None
Phenobarbital, an antiepileptic agent has numerous adverse reactions including Stevens- Johnson syndrome (SJS), a rare medical emergency. A 12-year-old male epileptic child with phenobarbital-induced SJS was referred for the management of severe pain in relation to extensively decayed molar tooth and oral mucosal ulcerations. The patient was managed by withdrawal of phenobarbital and palliative treatment of the lesions.
Keywords: Oral manifestations, phenobarbital, Stevens-Johnson syndrome
|How to cite this article:|
Gaur S, Agnihotri R. Phenobarbital induced Stevens-Johnson syndrome in a child. Indian J Pharmacol 2012;44:531-2
| » Introduction|| |
Phenobarbital has traditionally been used in the management of epilepsy. Its adverse effects range from mild to severe reactions like Stevens-Johnson syndrome More Details (SJS) and toxic epidermal necrolysis (TENS). 
SJS is an immune complex mediated hypersensitivity reaction characterized by widespread erythematous macules or flat, atypical targetoid lesions with epidermal detachment of <10% body surface area. Advanced cases are often complicated by ocular conjunctivitis or uveitis and symblepharon formation. SJS lesions can be precipitated by viral infections or drugs. The lesions usually develop within one to three weeks of initiation of therapy. 
| » Case Report|| |
A 12-year-old male epileptic child with phenobarbital-induced SJS of one-week duration was referred to the Department of Paediatric Dentistry for the management of severe toothache since two days and non-healing ulcerations in the buccal mucosa. Medical history revealed that SJS developed following a change in medication for epilepsy from phenytoin to phenobarbital (60 mg/day) by a local physician. Within 7 days of intake of the medication, the patient developed blisters preceded by high grade fever and headache. They ruptured to form painful erosions in eyes and oral cavity. Subsequently he reported to the hospital where the offending drug was withdrawn immediately. The laboratory investigations [Table 1], history and causality assessment score of 7 (Naranjo's criteria) were indicative of probable phenobarbital-induced SJS. 
Systemic corticosteroid (injection dexamethasone, 1 mg once daily intravenously for ten days) along with tablet clobazam (a benzodiazepine derivative) 5 mg twice daily was administered. Topical mupirocin cream was prescribed for the skin lesions, tobramycin cream and artificial tear drops for the eye lesions.
Examination in the Department of Paediatric Dentistry revealed erosive ulcerations in the oral cavity. The lips were encrusted [Figure 1]. There was abundant plaque accumulation with inflamed and bleeding gingiva. The mucosal ulcerations were aggravated by sharp cusps of grossly decayed painful teeth.
|Figure 1: Erosive lesions on the buccal mucosa, palate, tongue with encrusting of lips|
Click here to view
At first dental visit, his oral hygiene was improved with supragingival cleaning. Coronoplasty of the sharp cusps was done to prevent further irritation to the ulcerated buccal mucosa. The patient was advised to use an ultrasoft toothbrush and alcohol-free chlorhexidine digluconate mouthrinse (0.2%) as an antiplaque agent. Lidocaine hydrochloride gel (2% W/W) was prescribed to reduce the pain associated with the lesions.
At the next visit after 2 days, there was improvement in his oral condition. Extraction of the offending tooth was performed under local anesthesia.
His overall condition improved over a period of 2 weeks following the admission and change of medication. He was discharged with instructions to continue tablet clobazam (5 mg twice daily) as an antiepileptic agent, artificial tear drops, topical antibacterial and steroid creams (fluticasone) for skin lesions.
At subsequent follow-up examination, no adverse sequelae were reported by him.
| » Discussion|| |
SJS has long been associated with the administration of phenobarbital, phenytoin and carbamazepine. The relative risk for aromatic anticonvulsants including phenobarbital to cause SJS is 11 to 15. The greatest risk is during the first two months of treatment with phenobarbital.  The South East Asian population specifically Thai, Han Chinese and Indians are at increased risk for carbamazepine-induced SJS owing to the presence of the specific HLA-B1502 antigens in them. 
The lesions occur as a consequence of cell death causing separation of epidermis from the dermis. The keratinocytes undergo apoptosis through an interaction between cell-surface death receptor like Fas and its receptive ligand. Apoptosis is induced by proinflammatory cytokines like TNF-a, IL-6 and soluble CD40 ligand. 
Another possible mechanism of apoptosis is genetic deficiency or abnormality of the epoxide hydroxylase enzyme leading to excessive accumulation of epoxides which damage cells by eliciting an immune response. Abnormal metabolism of aromatic antiepileptic agents by cytochrome P450 can also increase epoxide production.
Cross reactivity has been reported between phenytoin, carbamazepine and phenobarbital. The cross sensitivity between phenytoin and phenobarbital is around 53.3%.  Therefore concomitant administration of phenobarbital in a patient on phenytoin therapy should be avoided to prevent hypersensitivity reactions.
Various systematic approaches have been developed to determine whether an ADR is actually due to the drug or a result of other factors. In the present case, Naranjo's algorithm was used to determine a plausible reaction due to phenobarbital. The following criteria were considered: there are conclusive reports and studies suggesting the role of phenobarbital in the development of SJS (score +1); lesions accompanied with prodromal symptoms developed following phenobarbital administration; the patient was apparently normal before the intake of drug (score +2); the condition improved within 2 days of discontinuation of phenobarbital (score +1); the differential diagnosis of viral fever or any underlying systemic condition with similar manifestations were ruled out (score +2) and the lab investigations were suggestive of SJS (score +1). Based on the total score of +7, the patient was categorized as probable adverse reaction due to phenobarbital administration.
Removal of the causative agent and palliative therapy are the mainstay of treatment of SJS. Oral lesions usually subside within 14 days of removal of the offending drug. Administration of systemic steroids, immunosuppressants, hemodialysis, plasmapheresis and intravenous immunoglobulins helps in blocking the apoptotic pathways. The use of systemic steroids in the management of SJS is controversial but early short-term systemic steroids do not cause any significant side effects or increased mortality or morbidity in children. Anesthetic ointments can help in reducing the oral symptoms.
| » Conclusion|| |
Phenobarbital administration should be avoided in people with genetic predisposition to SJS. Oral mucous membrane is often the first site to be affected by SJS. Early recognition of the oro-cutaneous manifestations and withdrawal of the offending drug is imperative to restrict the morbidity and mortality in these patients.
| » References|| |
|1.||Mockenhaupt M, Messenheimer J, Tennis P, Schlingmann J. Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics. Neurology 2005;64:1134-8. |
|2.||Sharma VK, Sethuraman GG. Adverse cutaneous reactions to drugs: An overview. J Postgrad Med 1996;42:15-22. |
|3.||Farcas A, Bojita M. Adverse drug reactions in clinical practice: A causality assessment of a case of drug-induced pancreatitis. J Gastrointestin Liver Dis 2009;18: 353-8. |
|4.||Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med 1994;331:1272-85. |
|5.||Locharernkul C, Loplumlert J, Limotai C, Korkij W, Desudchit T, Tongkobpetch S, et al. Carbamazepine and phenytoin induced Stevens-Johnson syndrome is associated with HLA-B*1502 allele in Thai population. Epilepsia 2008;49:2087-91. |
|6.||Murata J, Abe R, Shimizu H. Increased soluble Fas ligand levels in patients with Stevens-Johnson syndrome and toxic epidermal necrolysis preceding skin detachment. J Allergy Clin Immunol 2008;122:992-1000. |
|This article has been cited by|
||Toxic epidermal necrosis associated with phenobarbitone: a case report and brief review of the literatures
| ||Biniyam A. Ayele, Kemal Ali, Eliyas Mulatu |
| ||Allergy, Asthma & Clinical Immunology. 2021; 17(1) |
|[Pubmed] | [DOI]|
||Treatment for oral lesions in pediatric patients with Stevens-Johnson's syndrome: A case report and literature review
| ||Natalia Barea-Jiménez, Javier Calero, Damaris Molina-Negrón, Lydia M. López Del-Valle |
| ||International Journal of Paediatric Dentistry. 2020; 30(4): 489 |
|[Pubmed] | [DOI]|
||Stevensův-Johnsonův syndrom - Kazuistika | [Stevens-Johnson syndrome - A case report]
| ||Čábalová, L., Zeleník, K., Komínek, P. |
| ||Klinicka Mikrobiologie a Infekcni Lekarstvi. 2013; 19(4): 115-119 |